|Home | About | Journals | Submit | Contact Us | Français|
A 73-year-old woman, a current smoker, presented with progressive dyspnea. She had a history of ventricular tachyarrhythmia treated with amiodarone. A chest X-ray demonstrated diffuse opacification of the left hemithorax. Chest CT showed left pleural effusion and a high-density collapsed lung containing a round hypodense mass (arrows). There was also small right pleural effusion and liver hyperdensity (the liver was denser than the heart; Figure 1). Percutaneous fine-needle aspiration biopsy of the mass revealed adenocarcinoma. The histopathological findings of the dense pulmonary parenchyma were compatible with amiodarone-induced pulmonary toxicity (APT). The patient died one month after the examination. Amiodarone is associated with a wide range of adverse effects, including APT. 1 - 3 The diagnosis of APT can be suggested on the basis of a combination of clinical, radiological, and pathological findings, and is confirmed by improvement after discontinuation of amiodarone therapy. 3 The high iodine content of the medication enables the detection of amiodarone deposits in the lung by CT as high-attenuation parenchymal opacities. The association of dense lung consolidations with high liver density is characteristic of amiodarone impregnation. 2 , 3 In the case described here, the dense pulmonary parenchyma caused by amiodarone impregnation allowed the tomographic identification of the tumor.